Ohio, 2001

Hail and Damaging Winds in Ohio, July 1, 2001

July 1, 2001 · NWS CLE · 6 events in 4 counties and zones

3 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 1, 8:21 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 1, 8:21 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
921 AM EDT SUN JUL 1 2001

MORE OR LESS IN A WAIT AND SEE MODE THIS MORNING AS SLOWED DOWN
CDFNT BEGINS TO PUSH ACRS NW PARTS OF CWA.  SLOWER FNT CUD MN A GRTR
THREAT OF CNVCTV ACTVTY DURG LT MRNG AND ERLY AFTN. WL PRBBLY UPDATE
ZN PCKG SOMETIME LT MRNG TO PROVIDE A LTL MORE DETAIL TO AFTN FCST.
TMPS MAY NEED A TAD ADJUSTMENT UPWARDS TO COMPENSATE FOR SLOWER FNT.
POPS CURRENTLY AT LKLY LVL AND WL NOT LKLY CHG THIS ALTHO MAY DO A
LTL MANIPULATION WITH WORDING.

.CLE...
OH...NONE.
PA...NONE.

VRCEK

In the hours before

Special weather statement, Jul 1, 6:17 AM EST, 5 hours 18 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-011715-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
717 AM EDT SUN JUL 1 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA SAYS THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF NORTHERN OHIO AND
ERIE AND CRAWFORD COUNTIES IN NORTHWEST PENNSYLVANIA MAINLY THIS
AFTERNOON.

A STRONG COLD FRONT THAT WILL MOVE THROUGH NORTHERN OHIO AND EXTREME
NORTHWEST PENNSYLVANIA THIS AFTERNOON WILL CAUSE SHOWERS AND
THUNDERSTORMS AND SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

PEOPLE ACROSS NORTHERN OHIO AND EXTREME NORTHWEST PENNSYLVANIA
SHOULD KEEP AN EYE ON THE SKGY FOR THREATENING WEATHER.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

KIELTYKA

The radar

The Cleveland radar (KCLE), 64 km away, was scanning. The volume nearest the first event began at 16:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Erie

When
July 1, 11:35 AM EST
Where
Erie County, Milan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.300, -82.617

Dime size hail was reported three miles north of Milan.

Hail, Erie

When
July 1, 11:35 AM EST
Where
Erie County, Milan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.300, -82.617

Dime size hail was reported.

Thunderstorm Wind, Holmes

When
July 1, 11:40 AM EST
Where
Holmes County, Countywide
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
40.550, -81.933

Thunderstorm winds downed a few trees across the county.

Thunderstorm Wind, Huron

When
July 1, 11:50 AM EST
Where
Huron County, Wakeman
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.250, -82.400

Thunderstorm winds downed a few trees.

Lightning, Knox

When
July 1, 12:05 PM EST
Where
Knox County, Mt Vernon
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.399, -82.421 (the zone’s center; the record gives no point)

Lightning struck a building in downtown Mt. Vernon and damaged a brick facade.

Thunderstorm Wind, Knox

When
July 1, 12:10 PM EST
Where
Knox County, Gambier
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -82.217

Thunderstorm winds downed two trees and a power pole.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258543, 5258546, 5258547, 5258544, 5258548, 5258545.